Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 68, NWS Goodland, KS

June 15, 2009Dundy County, Hitchcock County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Jun 15, 2009, 7:30 PM MDT for Dundy County, Hitchcock County, Nebraska. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 2009, 7:30 PM MDT (01:30 UTC)
Expired
Jun 15, 2009, 8:15 PM MDT
In force
45 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

Counties Dundy County, NE, Hitchcock County, NE

The radar

The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 2:34 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2009-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2193 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2009-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2193 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
757 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
-0.3
Supercell composite
-1.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 5:25 PM MDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 15, 5:25 PM MDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
525 PM MDT MON JUN 15 2009

.DISCUSSION...
230 PM MDT MON JUN 15 2009

MAIN FORECAST CONCERNS ARE THE POSSIBILITIES OF SEVERE THUNDERSTORMS
TONIGHT WITH LINGERING CHANCES OF THUNDERSTORMS THE NEXT COUPLE OF
DAYS.

AMAZINGLY HIGH WIDESPREAD DEWPOINTS WELL INTO THE 60S ACROSS
NORTHWEST KANSAS EXTEND INTO FAR EASTERN COLORADO AND SOUTHWEST
NEBRASKA. THAT MOISTURE COMBINED WITH HIGH TEMPERATURES MAINLY IN
THE 80S WILL PRODUCE A VERY UNSTABLE ATMOSPHERE THAT WILL BE RIPE
FOR THUNDERSTORM DEVELOPMENT TODAY. A SHORT WAVE TROUGH LIFTS OUT
ACROSS THE CENTRAL HIGH PLAINS THIS AFTERNOON TO ASSIST
THUNDERSTORM DEVELOPMENT. WITH A SURFACE STATIONARY FRONT ACROSS
THE FORECAST AREA AS A FOCUS WITH PLENTY OF SHEAR ALSO
AVAILABLE...EXPECT THUNDERSTORMS TO BECOME SEVERE THIS AFTERNOON
AND EVENING. THERE WILL BE LINGERING POSSIBILITIES OF
THUNDERSTORMS TUESDAY AFTERNOON AND EVENING ADDITIONAL WEAK SHORT
WAVES LIFT NORTHEAST ACROSS THE REGION AS THE RIDGE AMPLIFIES
WEDNESDAY OVER THE SOUTHERN AND CENTRAL PLAINS. TEMPERATURES
WILL WARM INTO THE 90S BY THE MIDDLE OF THE WEEK AND WILL MODERATE
A COUPLE OF DEGREES AS THE NEXT UPPER SHORT WAVE TROUGH MOVES
ACROSS THE CENTRAL AND NORTHERN HIGH PLAINS LATE IN THE WEEK WITH
ANOTHER AMPLIFICATION OF RIDGE OVER THE CENTRAL U.S. DURING THE
WEEKEND.

LOCKAHRT
&&

.AVIATION...
524 PM MDT MON JUN 15 2009

FOR THE 00Z TAF CYCLE...GENERAL VFR CONDITIONS EXPECTED FOR BOTH
SITES, BUT CONVECTION DEVELOPING AT THIS TIME SHOULD AFFECT BOTH
SITES AT SOME POINT THIS EVENING, AND MVFR CONDITIONS MAY ENSUE
DURING STRONGER STORMS. ALSO, POTENTIAL DOES EXIST FOR SOME FOG
AND LOW STRATUS SIMILAR TO PREVIOUS NIGHTS. WINDS WILL CONTINUE TO
BE RELATIVELY LIGHT AND VARIABLE FOR TAF CYCLE...AGAIN WITH THE
EXCEPTION OF PASSING CONVECTIVE ACTIVITY THIS EVENING.

GJG
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH UNTIL 4 AM CDT TUESDAY FOR KSZ002>004-014>016.

NE...FLASH FLOOD WATCH UNTIL 4 AM CDT TUESDAY FOR NEZ080-081.

CO...NONE.
&&
Hazardous weather outlook, Jun 15, 10:30 AM MDT, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1030 AM MDT MON JUN 15 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1030 AM MDT MON JUN 15 2009 /1130 AM CDT MON JUN 15 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA THIS
AFTERNOON. LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN ARE
EXPECTED. VERY LARGE HAIL...POSSIBLY IN EXCESS OF TENNIS BALL SIZE
ARE POSSIBLE WITH THE STRONGEST STORMS.

AN INCREASED THREAT FOR A FEW TORNADOES WILL ALSO DEVELOP LATE THIS
AFTERNOON AND EARLY THIS EVENING ALONG AND NORTH OF A WARM FRONT
WHICH IS EXPECTED TO DEVELOP ALONG A LINE FROM NEAR TRIBUNE
EASTWARD ALONG HIGHWAY 96.

AS THUNDERSTORMS MOVE EAST AND INCREASE IN COVERAGE TONIGHT...
LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN WILL REMAIN
POSSIBLE. LOCATIONS THAT RECEIVED HEAVY RAIN YESTERDAY MAY
EXPERIENCE LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS MAY DEVELOP TUESDAY NIGHT AND LINGER INTO
EARLY WEDNESDAY. ADDITIONAL CHANCES FOR THUNDERSTORMS WILL ARRIVE
LATE THURSDAY AS A COLD FRONT ARRIVES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED THIS AFTERNOON AND EVENING.

JRM

In the hours before

Local storm report, Jun 15, 6:42 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
642 PM MDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     10 SW GOODLAND          39.25N 101.84W
06/15/2009  M60 MPH          SHERMAN            KS   PUBLIC

            NWS EMPLOYEE MEASURED 60MPH WIND GUSTS, ALSO REPORTED
            NICKEL-SIZED HAIL.

&&

GJG
Local storm report, Jun 15, 6:50 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
650 PM MDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             7 S GOODLAND            39.25N 101.71W
06/15/2009  E1.00 INCH       SHERMAN            KS   LAW ENFORCEMENT

0645 PM     TSTM WND GST     10 S GOODLAND           39.20N 101.71W
06/15/2009  E60.00 MPH       SHERMAN            KS   LAW ENFORCEMENT

&&

024
Local storm report, Jun 15, 6:52 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
652 PM MDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             10 NW ATWOOD            39.91N 101.17W
06/15/2009  E1.75 INCH       RAWLINS            KS   PUBLIC

&&

GJG
Local storm report, Jun 15, 6:54 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
654 PM MDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             1 S ATWOOD              39.80N 101.04W
06/15/2009  E1.00 INCH       RAWLINS            KS   STORM CHASER

&&

024
Local storm report, Jun 15, 6:55 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
655 PM MDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             ATWOOD                  39.81N 101.04W
06/15/2009  E1.75 INCH       RAWLINS            KS   LAW ENFORCEMENT

&&

GJG
Local storm report, Jun 15, 7:29 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
729 PM MDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             11 SSE BENKELMAN        39.90N 101.45W
06/15/2009  E1.00 INCH       CHEYENNE           KS   PUBLIC

&&

024

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 6:10 PM MDTTornado WarningGLDSherman35 min
Jun 15, 6:33 PM MDTTornado WarningGLDRawlins57 min
Jun 15, 6:45 PM MDTTornado WarningGLDSherman45 min
Jun 15, 7:10 PM MDTSevere Thunderstorm WarningGLDCheyenne, Rawlins25 min
Jun 15, 7:14 PM MDTTornado WarningGLDLogan, Sherman, Thomas17 min
Jun 15, 7:22 PM MDTTornado WarningGLDDecatur, Rawlins, Sheridan, Thomas53 min
Jun 15, 7:36 PM MDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Sheridan, Thomas39 min
Jun 15, 8:13 PM MDTTornado WarningGLDDecatur, Graham, Sheridan24 min
Jun 15, 8:14 PM MDTTornado WarningGLDDecatur, Sheridan, Thomas35 min
Jun 15, 8:40 PM MDTSevere Thunderstorm WarningGLDGraham, Norton17 min
Jun 15, 6:07 PM MDTSevere Thunderstorm WarningGLDYuma52 min
Jun 15, 8:03 PM MDTFlash Flood WarningGLDHitchcock3 hr
Jun 15, 8:15 PM MDTSevere Thunderstorm WarningGLDHitchcock, Red Willow34 min
Jun 15, 8:43 PM MDTFlash Flood WarningGLDRed Willow3 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.